Alert archive / California / Beach Hazards Statements in 2024
Beach Hazards Statement 1, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this beach hazards statement at Jan 1, 2024, 2:04 AM PST for 6 counties in California. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- Jan 1, 2024, 2:04 AM PST (10:04 UTC)
- Expired
- Jan 1, 2024, 10:00 PM PST
- In force
- 20 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA
The radar
The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 10:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 10.1 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 95 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 715 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
313 WHUS46 KMTR 011004 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 204 AM PST Mon Jan 1 2024 CAZ006-505-509-529-530-020000- /O.NEW.KMTR.BH.S.0001.240101T1004Z-240102T0600Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 204 AM PST Mon Jan 1 2024 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... * WHAT...Increased risk of sneaker waves expected. * WHERE...San Francisco, Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast, Northern Monterey Bay and Southern Monterey Bay and Big Sur Coast Counties. * WHEN...Through this evening. * IMPACTS...Large waves can sweep across the beach without warning, pulling people into the sea from rocks, jetties, and beaches. Sneaker waves can also move large objects such as logs, crushing anyone caught underneath. * ADDITIONAL DETAILS...West and northwest-facing beaches are most at risk for sneaker wave threat today as long period northwest swell moves through the coastal waters. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
2 follow-up statements
198 WHUS46 KMTR 012319 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 319 PM PST Mon Jan 1 2024 CAZ006-505-509-529-530-020600- /O.CON.KMTR.BH.S.0001.000000T0000Z-240102T0600Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 319 PM PST Mon Jan 1 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WHAT...Increased risk of sneaker waves expected. * WHERE...San Francisco, Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast, Northern Monterey Bay and Southern Monterey Bay and Big Sur Coast Counties. * WHEN...Through this evening. * IMPACTS...Large waves can sweep across the beach without warning, pulling people into the sea from rocks, jetties, and beaches. Sneaker waves can also move large objects such as logs, crushing anyone caught underneath. * ADDITIONAL DETAILS...West and northwest-facing beaches are most at risk for sneaker wave threat today as long period northwest swell continues to move through the coastal waters. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
743 WHUS46 KMTR 020536 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 936 PM PST Mon Jan 1 2024 CAZ006-505-509-529-530-020645- /O.EXP.KMTR.BH.S.0001.000000T0000Z-240102T0600Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 936 PM PST Mon Jan 1 2024 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 10 PM PST THIS EVENING... Northwest swell continues to diminish. Sneaker wave threat has lowered as a result. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this beach hazards statement went out at Dec 31, 10:01 PM PST, 4 hours 3 minutes earlier.
Area forecast discussion, Dec 31, 10:01 PM PST, 4 hours 3 minutes before
Area Forecast Discussion National Weather Service San Francisco CA 1001 PM PST Sun Dec 31 2023 ...New AVIATION... .SYNOPSIS... Issued at 116 PM PST Sun Dec 31 2023 A stray shower or two may linger into tonight, otherwise drier conditions return for New Year's Day. Unsettled weather will return by late Tuesday and continue into Wednesday. Another storm system will arrive by late week. && .UPDATE... Issued at 812 PM PST Sun Dec 31 2023 Upper level moisture on the north side of an upper low off the SoCal coast continues to produce widely scattered showers. KMUX radar imagery was more active earlier in the evening, but showers are currently passing through the East Bay and the West Delta. Some of these showers are producing moderate rainfall. Given the scattered nature of rainfall since this afternoon amounts vary greatly. Some areas didn't see a drop of rain with others seeing 0.25". While the trend has been drier, still can't rule a a few lingering showers, especially the North Bay and East Bay. Otherwise, winds will be relatively light tonight with clouds and mild temperatures. No update is needed as current forecast is on track. Pretty quiet start to the New Year with drier conditions and mild temperatures. && .SHORT TERM... (This evening through Monday) Issued at 116 PM PST Sun Dec 31 2023 Isolated to scattered rain showers will be possible into tonight as an upper level systems moves into southern California. Rain chances tapper off by late tonight. Temperatures for tonight will range from the upper 30s for the interior, wind sheltered valleys to around 50 degrees near the San Francisco Bay. Dry conditions will prevail for the start of the New Year with temperatures expected to range from the upper 50s to lower 60s (upper 40s in the regions peaks). && .LONG TERM... (Monday night through next Saturday) Issued at 116 PM PST Sun Dec 31 2023 Forecast guidance is becoming clearer on the next system to impact the region Tuesday night into Wednesday. Rainfall amounts will mostly beneficial, yet cannot rule out minor flooding issues as the soil is becoming increasingly saturated. Rainfall amounts are expected to range from 1-3" in the coastal ranges, 1-2" in the North Bay Valleys, 0.50-1.50" in the City and other locations near the coast, and 0.50-0.75" in the interior through Thursday morning. Southerly winds will also strengthen ahead of the frontal boundary on Tuesday. Mainly dry conditions return on Thursday followed by more rain Friday and Saturday. Confidence is lower with the late week system as model guidance diverge from one another. This system will be a colder however, lowering snow levels between 2,000 and 4,000 feet by Sunday in wake of the frontal passage. With wet, wintry weather lining up, it's a good idea to check neighboring NWS offices for weather info & forecasts if planning travel across the high mountain country. && .AVIATION... (06Z TAFS) Issued at 1000 PM PST Sun Dec 31 2023 Currently MVFR conditions at KAPC and KLVK, VFR elsewhere. Moderate to high confidence that low clouds will continue to build into the North Bay and East Bay overnight with lower confidence that low clouds will build into the South Bay. Moderate confidence that fog will develop at KSTS and KAPC with the potential for IFR-LIFR conditions to develop during the early morning hours(14-19Z). Moderate to high confidence that fog will develop overnight at KLVK with the KLVK ASOS already reporting MVFR ceilings. Primary change from 06Z TAFs is slightly increased chances for KSJC to see temporarily lowered visibilities during the early morning hours. Winds will stay light and variable through the night before transitioning to a more NW flow starting late tomorrow morning. Vicinity of SFO...VFR conditions through the TAF period. Primarily mid to high clouds overnight with skies clearing by mid to late morning tomorrow. High clouds will return by the late evening with guidance indicating visibility/ceilings may start to drop just after the end of this TAF period. Winds will stay relatively light and breezy overnight before strengthening and transitioning to onshore flow during the day. SFO Bridge Approach...Similar to SFO. Monterey Bay Terminals...VFR conditions through the end of the TAF period. Primarily high clouds overnight that will start to clear out by the mid to late morning. Winds will stay relatively light and shift NW at KMRY through the TAF period while weaker SE winds at KSNS will start to strengthen during the morning hours. && .MARINE... (Today through Friday) Issued at 948 AM PST Sun Dec 31 2023 Wave heights continue to diminish into the morning hours bringing relatively calm conditions over the waters by this evening. Another low pressure system from the Eastern Pacific moves into Southern California today into Monday bringing light rain and south to southeasterly winds. A new storm is expected to bring another chance for widespread rain and gusty conditions over the waters by the middle of this week. && .MTR WATCHES/WARNINGS/ADVISORIES... CA...None. PZ...None. && SHORT TERM...RGass LONG TERM....RGass AVIATION...Kennedy MARINE...Behringer Visit us at www.weather.gov/sanfrancisco Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/nwsbayarea www.twitter.com/nwsbayarea www.youtube.com/nwsbayarea
The office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 1, 2:43 AM PST | Small Craft Advisory | MTR | 7 days | |
| Jan 1, 5:18 AM PST | Dense Fog Advisory | MTR | Marin, Napa, Sonoma | 6 hr |
| Jan 1, 8:32 AM PST | Small Craft Advisory | MTR | 7 days |
Nearby
Beach Hazards Statements in California, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.